Colorado, 2009

Winter Storm in Colorado, April 11 to 12, 2009

April 11 to 12, 2009 · NWS PUB · 8 events in 8 counties and zones

An intense Spring storm system produced heavy snow over a large portion of southern Colorado. Some of the heavier snow amounts include 6 and more inches in and around Rye (Pueblo County), locally, 8 inches in and around Alamosa, the Great Sand Dunes and the Black Forest (El Paso County), and 10 inches in Rosita (Custer County) and Beulah (Pueblo County).

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An intense Spring storm system produced heavy snow over a large portion of southern Colorado. Some of the heavier snow amounts include 6 and more inches in and around Rye (Pueblo County), locally, 8 inches in and around Alamosa, the Great Sand Dunes and the Black Forest (El Paso County), and 10 inches in Rosita (Custer County) and Beulah (Pueblo County). In addition...around a foot of snow fell across the Sangre de Cristo Mountains and surrounding high valleys. Crestone (Saguache County)...on the east side of the San Luis Valley...received up to 23 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 11, 4:57 AM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 11, 4:57 AM MST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
557 AM MDT SAT APR 11 2009

.UPDATE...

BASED ON 06Z GFS GUIDANCE AND THE FACT THAT IT IS A HOLIDAY
WEEKEND...DECIDED TO ISSUE A WINTER WX ADVISORY FOR THE S MTN
AREAS...GENERALLY ABOVE 8000 FEET FROM 12Z SUNDAY TO 00Z MONDAY.
4-8 OF SNOW WILL BE POSSIBLE.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM MDT SUNDAY FOR
COZ072>075-079>082.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT SUNDAY FOR COZ058-060.

WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ066-068.

&&

34/34
Hazardous weather outlook, Apr 11, 5:58 AM MST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT SAT APR 11 2009

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY SNOW WILL CONTINUE TODAY AND TONIGHT OVER THE CENTRAL AND
SOUTHWEST MOUNTAINS...WITH 10 TO 20 INCHES POSSIBLE BY SUNDAY
MORNING OVER THE SAN JUANS AND LA GARITAS ABOVE 11000 FEET...AND
4 TO 8 INCHES OVER THE NORTHERN MOUNTAINS. TRAVEL OVER THE PASSES
MAY BECOME DIFFICULT BY LATER TODAY.

TWO TO 6 INCHES OF SNOW WILL BE POSSIBLE OVER THE REMAINING MOUNTAIN
RANGES GENERALLY ABOVE 9000 FEET ELEVATION. SOME LIGHTER
ACCUMULATIONS WILL BE POSSIBLE LOCALLY AT ELEVATIONS ABOVE 7000
FEET. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE ENTIRE
AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL BE POSSIBLE ACROSS THE MOUNTAINS OF SOUTHERN COLORADO ON
SUNDAY. THE BEST CHANCE OF SNOW WILL BE ACROSS THE EAST FACING
SLOPES OF THE SOUTHERN MOUNTAINS...INCLUDING PIKES PEAK...THE WET
MOUNTAINS AND THE SANGRE DE CRISTO MOUNTAINS. SNOW WILL ALSO BE
POSSIBLE ACROSS THE CENTRAL MOUNTAINS. ACCUMULATIONS WILL RANGE
BETWEEN 4 AND 8 INCHES.

SOME SNOW WILL ALSO BE POSSIBLE SUNDAY ACROSS THE HIGHER
ELEVATIONS ON NORTHERN EL PASO COUNTY. SOME ACCUMULATING SNOW WILL
BE POSSIBLE...MAINLY ON GRASSY AREAS.

ANOTHER WINTER WEATHER SYSTEM...POSSIBLY SIGNIFICANT...WILL MOVE
ACROSS THE REGION LATE IN THE WEEK. COMPUTER SIMULATIONS RUN
SATURDAY MORNING INDICATED THIS STORM COULD PRODUCE SIGNIFICANT
AMOUNTS OF PRECIPITATION...WITH QUITE A BIT OF IT BEING SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT FOR ELEVATIONS ABOVE 7000 FEET.

44/34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
April 11, 7:00 AM MST to April 12, 6:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
April 11, 7:00 AM MST to April 12, 6:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 12, 3:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 12, 3:00 AM MST to 11:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 12, 3:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 12, 3:00 AM MST to 11:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
April 12, 5:00 AM MST to 11:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
April 12, 5:00 AM MST to 11:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165468, 165469, 165470, 165471, 165472, 165473, 165474, 165475.